Thunderstorm Wind, Andrews
- When
- May 29, 6:00 PM CST
- Where
- Andrews County, 7 mi SE of Andrews
- Measured
- 57 kt (66 mph)
- Reported by
- GENERAL PUBLIC
- Coordinates
- 32.250, -102.467
Large limbs blown from trees.
A small complex of high based severe thunderstorms developed over the western Permian Basin, and resulted in hail to the size of quarters and numerous reports of damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
A small complex of high based severe thunderstorms developed over the western Permian Basin, and resulted in hail to the size of quarters and numerous reports of damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 29, 2:00 PM CST, 4 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 300 PM CDT WED MAY 29 2002 SATELLITE VIS IMAGERY SHOWS HEATING SLOW TO ERODE CAP THIS AFTERNOON. NEVERTHELESS...KMAF 12Z SOUNDING/SFC OBS SHOW CONVECTIVE TEMPS TO BE REACHED SHORTLY. DIURNAL CONVECTION ALREADY FIRING OMTNS...BUT THESE ARE LIKELY ELEVATED. HOWEVER...GOOD LOW LVL MSTR (50+ DEWPTS) IS BACKED UP AS FAR W/AS KATS/KCNM. MODELS ADVERTISE A 25+KT H85 LLJ TO DEVELOP OVR THE ERN CWA...COUPLED W/AN UPPER LVL JET PROGGED TO DIVE S AROUND DEVELOPING RIDGE IN THE SW CONUS. LATEST SFC ANALYSIS SHOWS BEST INSTABILITIES WILL BE TO THE N-NE...BUT CANNOT DISCOUNT THIS DEVELOPING S INTO THE AREA OVERNIGHT PAST THE EVENING HRS AS JET COUPLET STRENGTHENS. WILL KEEP POPS ON THE LOW SIDE. THURSDAY...RIDGE BUILDS INTO THE 4 CORNERS AREA...CUTTING OFF ALL SHOTS AT FURTHER PRECIP INTO THE EXTENDED. HOWEVER...WILL LEAVE IN LOW POPS NE ZONES TO CATCH ANY RESIDUAL OVERNIGHT CONVECTION. AS RIDGE APPROACHES...A WEAK SFC LOW IS PROGGED TO DEVELOP OVER THE BIG BEND AREA...AND WINDS TO BE ERLY FOR A GOOD PORTION OF THE FA FOR HIGHS NOT AS ROBUST AS GUIDANCE HAS BEEN PUSHING LATELY. EXPECT SIMILAR CONDITIONS TO DOMINATE THROUGHOUT THE EXTENDED. THE PRELIMINARY GUIDANCE BELOW IS FOR COORDINATION PURPOSES ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE WEST TEXAS/SOUTHEASTERN NEW MEXICO ZONE FORECAST. MAF 66/93/66/94 2100 LSA 63/92/64/93 2100 6R6 70/95/68/95 3000 MRF 56/87/57/88 3100 CNM 64/95/65/96 1000 .MAF... TX...NONE. NM...NONE. 44
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-301000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 314 PM CDT WED MAY 29 2002 .SYNOPSIS... THE DRYLINE WAS LOCATED NEAR A SEMINOLE...TO MONAHANS...TO FORT STOCKTON LINE AT 2 PM THIS AFTERNOON...AND IS EXPECTED TO CONTINUE INTO THE EASTERN PERMIAN BASIN BEFORE RETREATING BACK TO THE WEST TONIGHT. THIS DRYLINE WILL INTERACT WITH OTHER SURFACE BOUNDARIES IN THE AREA TO ACT AS A FOCUS FOR THUNDERSTORMS TO DEVELOP THIS AFTERNOON AND EVENING. .THREATS... THUNDERSTORMS... SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER THE MOUNTAINS THROUGH THE EVENING HOURS. ADDITIONAL ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP FROM THE NORTHERN PERMIAN BASIN SOUTH AND EAST THROUGH THE LOWER TRANS PECOS AS THE DRYLINE CONTINUES TO MOVE EAST THIS EVENING. SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE WITH LARGE HAIL AND STRONG GUSTY WINDS...ESPECIALLY OVER PECOS AND TERRELL COUNTIES. SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON OR EVENING. SN
The Midland/Odessa radar (KMAF), 43 km away, was scanning. The volume nearest the first event began at 00:03 UTC.
4 thunderstorm wind, 2 hail. Local standard time, as filed.
Large limbs blown from trees.
A thunderstorm gust was reported at the intersection of Highway 191 and Farm to Market Road 1788.
Nickel hail was reported in West Odessa.
Penny hail was reported in Pleasant Farms.
Thunderstorm winds blew a roof off a barn in Pleasant Farms.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2002Every state in 2002This day in weather historyWarnings in Texas, May 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5296986, 5296981, 5296982, 5296983, 5296984, 5296985.